Hail, Marion
- When
- March 23, 8:53 PM CST to 8:56 PM CST
- Where
- Marion County, 0.42 mi NE of Guin
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.974, -87.914
Quarter to half dollar-size hail fell in Guin.
A passing shortwave trough promoted the formation of severe thunderstorms across northwest Central Alabama. One supercell moved eastward across southern Marion County, producing half dollar-size hail in Guin and golf ball-size hail along Interstate 22 near Brilliant.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A passing shortwave trough promoted the formation of severe thunderstorms across northwest Central Alabama. One supercell moved eastward across southern Marion County, producing half dollar-size hail in Guin and golf ball-size hail along Interstate 22 near Brilliant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:18 PM CST, 3 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 618 PM CDT Sun Mar 23 2025 ...New SHORT TERM, AVIATION... .KEY MESSAGES... Updated at 602 PM CDT SUN MAR 23 2025 - There is a Level 2 of 5 risk for severe storms containing isolated damaging winds and large hail, Sunday night into early Monday morning across northern and western portions of Central Alabama. && .SHORT TERM... (Tonight through Monday) Issued at 602 PM CDT SUN MAR 23 2025 A Severe Thunderstorm Watch has been issued for northwestern portions of Central Alabama through midnight. Damaging winds, large hail, and tornadoes are all possible. Make sure you have multiple ways to receive warnings through the night. 95/Castillo Previous short-term discussion: (This evening through Monday) Issued at 136 PM CDT SUN MAR 23 2025 This afternoon. A zonal flow pattern prevails in the mid levels over the forecast area this afternoon while amplified shortwave ridging is over the Eastern Ohio River Valley while a potent trough was over the Northern and Central Plains. A surface cold front extends from a surface low centered across Eastern Wisconsin southward into the Ozarks of Northwest Arkansas and stretched southwest back into Southwest Texas. Expect increasing clouds from the northwest through the rest of the afternoon hours as the cold front to our northwest advances southeast toward the forecast area. Favorable upper air support at jet level along with some shortwave disturbances progged to move northeast over the area in addition to warm surface temperatures and increasing low-level moisture will support an environment favorable for low (15-30%) chances of shower and thunderstorm activity across the northwest portions of the area later this afternoon. Some of the thunderstorms may become severe with damaging winds up to 60 mph and hailstones up to quarter in size. A level 1 of 5 risk is forecast across all but the southeast portion of the area and a level 2 of 5 risk across the far northwest counties. Winds will increase from the south through the afternoon with speeds from 12-24 mph with gusts as high as 30 mph possible, especially in the higher terrain north. High temperatures will range from the mid 70s northwest and across the higher elevations east to readings around 80 across the southwest. Tonight. The base of the broad mid-level trough will become centered over the Lower Mississippi River Valley Region tonight while continued favorable upper-level conditions and a warm and unstable enough lower level environment will continue to support some severe thunderstorms with damaging winds up to 60 mph and hailstones up to quarter in size. A level 1 of 5 risk will remain across all but the southeast portion of the area and a level 2 of 5 risk will continue across the far northwest counties. The surface cold front will advance further southeast, entering into the northwest corner of the state late tonight and pushing southeast toward the Interstate 59 corridor by sunrise Monday morning. Further increasing clouds with a high (70-90%) chance for shower and thunderstorm activity is forecast for areas near and northwest of Interstate 85 with a medium (40-60%) chance for showers and thunderstorms across the far southeast counties overnight. Winds will become southwest at 7-14 mph. Low temperatures will range from around 50 far northwest to near 60 southwest. Monday. A closed upper low will become centered over the Eastern Great Lakes while the base of the mid-level broad trough will swing east of the area during the day on Monday. The surface cold front will decelerate as it continues moving southeast, barely clearing the forecast area by Monday evening. Shower and thunderstorm activity will become increasingly confined to the southeast portion of the forecast area through the morning hours on Monday, followed by a return to dry conditions areawide by mid to late afternoon. Cloud cover will gradually decrease from the northwest through the afternoon hours. Winds will become northwest behind the surface cold front with speeds from 5-10 mph. High temperatures will range from around 70 far north and across the higher elevations east to the mid 70s south and southwest. 05 && .LONG TERM... (Monday night through next Saturday) Issued at 111 PM CDT SUN MAR 23 2025 No changes to the extended is needed through Friday. The next system, next weekend will need to be monitored, but right now there are some significant disagreements in the synoptic pattern between models. Either way, we should see an increase in showers and storms through the end of the month. 16 Previous long-term discussion: (Monday night through Saturday) Issued at 347 AM CDT SUN MAR 23 2025 Dry conditions are expected Monday night through Thursday due to northwesterly flow at 500 mb. A brief cool down is expected Wednesday night and Thursday as a dry front moves through the region. Residual dry air will linger into Friday as the pattern transitions to a south/southwest flow regime. Moisture return will increase on Saturday ahead of a shortwave ejecting toward the Mississippi Valley, perhaps leading to showers and thunderstorms in our area on Saturday afternoon and evening. 87/Grantham && .AVIATION... (00Z TAFS) Issued at 602 PM CDT SUN MAR 23 2025 VFR conditions are currently in place across all terminals. Winds remain a bit breezy with gusts around 20 knots expected for the next several hours. A line of strong to severe thunderstorms will move through late this evening through the overnight hours. Have included TEMPO groups to account for the timing of the heaviest/strongest activity. MVFR/IFR ceilings and vis will be possible with any passing showers or storm. Some light rain may linger through mid morning before clearing out. Winds will turn to the north-northwest in the wake of a passing cold front. 95/Castillo && .FIRE WEATHER... Fire danger is expected to be elevated this afternoon with minimum RH values of 25 to 30 across the eastern half of Alabama. Higher dewpoints across the western part of the state will keep RH values from dropping as much. 20 foot winds will increase to 10 to 15 mph this afternoon. Moisture will continue to increase tonight as a front and associated showers and storms move from northwest to southeast overnight. Behind the front RH levels will drop to 25-30 percent Monday afternoon across the northern half of Alabama as winds shift to the northwest. The dry airmass will overspread the entire area on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 52 70 43 76 / 90 40 0 0 Anniston 52 71 46 77 / 90 60 0 0 Birmingham 53 72 48 76 / 90 50 0 0 Tuscaloosa 56 74 47 78 / 90 50 0 0 Calera 55 72 48 77 / 90 60 0 0 Auburn 54 72 49 76 / 80 80 0 0 Montgomery 57 74 48 79 / 90 80 0 0 Troy 55 75 49 79 / 60 80 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...95/Castillo LONG TERM....16 AVIATION...95/Castillo
Hazardous Weather Outlook National Weather Service Birmingham AL 745 PM CDT Sun Mar 23 2025 ALZ011>015-017>050-250345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 745 PM CDT Sun Mar 23 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a threat for isolated damaging winds up to 60 mph and large hail up to the size of a quarter through 4 AM Monday across northern and western portions of Central Alabama. A Severe Thunderstorm Watch is now in effect for northwest portions of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight.
Special Weather Statement
National Weather Service Birmingham AL
750 PM CDT Sun Mar 23 2025
ALZ011>013-240145-
Fayette AL-Marion AL-Lamar AL-
750 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHERN LAMAR COUNTIES THROUGH 845 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit, or 11 miles northwest of Sulligent, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tucker, Detroit, Henson Springs, Bazemore, Wayside, Winfield, Rankin
Fite Airport, Twin, Brilliant, Guin, Gu-
Win, Hubbertville, Texas, Byrd, Beaverton, Pine Springs, Crews,
Marion County Public Lake, Glen Allen, and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3414 8820 3410 8764 3380 8763 3391 8823
TIME...MOT...LOC 0050Z 276DEG 21KT 3404 8822
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25/OwenPreliminary Local Storm Report
National Weather Service Birmingham AL
928 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail 1 N Tucker 33.99N 87.78W
03/23/2025 E1.75 Inch Marion AL Public
Golf ball size hail reported at the Winfield
Travel Plaza.
&&
TCPreliminary Local Storm Report
National Weather Service Birmingham AL
932 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail Guin 33.97N 87.92W
03/23/2025 E1.25 Inch Marion AL Broadcast Media
Photo and video of hail near Guin ranging
from quarter to half dollar size.
&&
TCThe Columbus AFB radar (KGWX), 39 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
2 hail. Local standard time, as filed.
Quarter to half dollar-size hail fell in Guin.
Golf ball-size hail fell at the Winfield Travel Plaza.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232575, 1232576.